4 ms·
I'm curious, how do people accidentally overdose 15 tablets ?
by option_greek 13y ago
I'm curious, how do people accidentally overdose 15 tablets ?
- mortov 13y agoBy not reading the label when they take multiple cold and flu remedies all containing paracetamol to speed up their recovery. Or reading articles which say you need 500 for there to be any risk.
- ars 13y agoOr by misreading articles. Which is also how people overdose - by misreading bottles. The article says 500 bait doses, not 500 pills.
- DanBC 13y agoBottles are usually a lot clearer than this article paragraph. > For some reason, the snakes are almost uniquely sensitive to acetaminophen, the active ingredient in the ubiquitous over-the-counter painkiller. If you can get a tree snake to eat just 80 milligrams, you can kill it. That's only about one-sixth of a standard pill — pigs, dogs and other similarly sized animals would have to eat about 500 of them to get into any trouble. Most people are going to read that as 500 pills, not 500 doses of one sixth of a standard pill.
- vilhelm_s 13y ago500/6 pills is also way more than the lethal dose in a dog or human. And I wonder what exactly a "similar sized animal" is, since a pig is ten times bigger than a dog (20kg and 200kg according to Wolfram Alpha).
- deeringc 13y agoI guess maybe by mixing different medications that each individually contain high levels of paracetamol? A lot of different over-the-counter medications contain it and if you took 3 separate meds you could quickly end up in that situation.
- hdevalence 13y agoFrom the bottle of acetaminophen on my desk: Take 1 or 2 tablets with water, every 4 to 6 hours. If pain or fever does not respond to 1 tablet, take 2 tablets at the next dose." Now, why wait to take 2 tablets? And maybe your headache is really bad. If 2 are stronger, 4 must be better.... 4 pills every four hours means that in a day you can get 8 grams dosage. Sure, it says "No more than 8", but it's in tiny letters, and most people don't actually realise just how serious the danger is. 16 tablets over the course of the day isn't really what most people think of as a drug overdose for something as "innocent" as tylenol. In addition, some cold medicine has acetaminophen in it, and you might not realize that your cough syrup was contributing to your dosage. Then bam, liver failure. If you're genuinely curious, there's a really good episode of This American Life on acetaminophen poisoning and the labeling standards set by the FDA. Link: http://www.thisamericanlife.org/radio-archives/episode/505/use-only-as-directed http://www.thisamericanlife.org/radio-archives/episode/505/u...
- bentcorner 13y agoThe example in TAL's podcast that really got me was the mixup between infant and child tylenol that resulted in the death of a child. I've gotten in the habit (before I had children) of reading labels and understanding their contents, dosages and concentrations (if only for the amusement that there seems to be only a handful of drugs in boxes that typically take up several meters of store shelf space). However, the situation of the death of that child in the podcast wasn't out of the ordinary. Simple miscommunication between parent and doctor, and the lack of knowledge of how little acetaminophen you really need to overdose. Specifying dosages as volumes of liquid is dangerous without knowledge of concentration. Better to specify mg of acetaminophen and let people work the math out (maybe that's asking too much).
- malandrew 13y agoI honestly don't understand why printing the LD50 isn't mandatory on all warning labels.
- aestra 13y agoIt is thought of as harmless and it is in a lot of combo medicine. So you can take a cold/flu medicine with it in it, then some tablets for headache, then maybe another cold med, and my headache is really bad, more headache medicine, I mean it is thought of as harmless. Also giving children the adult dose.
- mcphilip 13y agoThe ProPublica report referenced by the This American Life episode is one of the best longform pieces I've read all year [1]. It contains stories related to your question. One memorable example was from parents that inadvertently lethally overdosed their son over a period of a week via Tylenol Sore Throat. The parents testified that they never exceeded the maximum daily dose during the time period where the toxicity built up enough to kill their son. [1]http://www.propublica.org/article/tylenol-mcneil-fda-use-only-as-directed http://www.propublica.org/article/tylenol-mcneil-fda-use-onl...
- aestra 13y agoI accidentally overdosed on benadryl as a kid. I was given the adult dose by my aunt who meant well but wasn't thinking just read a label and followed the instructions quickly. I was particularly small so I probably had a specifically bad overdose as opposed to another kid my age. I had bad hallucinations and paradoxical insomnia. I say paradoxical because it causes drowsiness at therapeutic doses.